Hail, Pecos
- When
- May 9, 11:00 PM CST to 11:05 PM CST
- Where
- Pecos County, Bakersfield
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 30.880, -102.280
An upper level trough was over the four corners region. A dryline that had been to the east of the area during the afternoon retreated westward into the eastern Permian Basin and Lower Trans Pecos during the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level trough was over the four corners region. A dryline that had been to the east of the area during the afternoon retreated westward into the eastern Permian Basin and Lower Trans Pecos during the evening hours. These conditions, along with good instability, allowed for thunderstorms with large hail to develop across the Lower Trans Pecos.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 9, 10:48 PM CST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1148 PM CDT Sat May 9 2015 .DISCUSSION... See 06z aviation discussion below. && .AVIATION... VFR conditions are expected for the next 24 hours. Winds will be fairly light with occasional gusts. Winds will mostly be out of the north overnight but will be variable. && .PREV DISCUSSION... /ISSUED 1052 PM CDT Sat May 9 2015/ UPDATE... Update to include Severe Thunderstorm Watch number 152 until 3 am CDT. DISCUSSION... As of 10/03Z, a Pacific cold front has pushed to the eastern fringe of the forecast area where it is meeting up with a retreating dryline. The atmosphere is moist and very unstable along and east of the dryline with CAPE values conservatively around 3000 J/Kg. Mid level lapse rates are indicated to be around 8C and 0 to 6 km bulk shear 50 to 60kt above the dryline/ front intersection over the Lower Trans Pecos and eastern Permian Basin. There also appears to be a subtle shortwave trough moving toward the Big Bend region on Water Vapor imagery attended by a 110kt h25 jet. Considering all of the above, think thunderstorms will initiate over the eastern Permian Basin and Lower Trans Pecos in the next couple of hours, conglomerate into a Mesoscale Convective System and move east and northeast into central/ northern Texas overnight. Large hail and damaging winds will be possible with these storms. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 99 Follow us on Facebook and Twitter at: http://facebook.com/NWSMidland http://twitter.com/NWSMidland Check us out on the internet at: http://weather.gov/midland
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 147 PM CDT SAT MAY 9 2015 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-101900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 147 PM CDT SAT MAY 9 2015 /1247 PM MDT SAT MAY 9 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE TONIGHT...MAINLY OVER THE SOUTHEASTERN PERMIAN BASIN AND LOWER TRANS PECOS. ANY STORMS THAT DEVELOP MAY BE ACCOMPANIED BY FREQUENT LIGHTNING...LARGE HAIL...DAMAGING WINDS...AND BRIEF...HEAVY RAINFALL. STRONG WEST WINDS WILL CONTINUE THROUGH THE GUADALUPE MOUNTAINS INTO TONIGHT. A HIGH WIND WARNING IS IN EFFECT. LOW HUMIDITIES AND STRONG WINDS ARE COMBINING TO CREATE HIGH FIRE DANGER ACROSS SE NM AND THE GUADALUPE MOUNTAINS THIS AFTERNOON. THIS DANGER WILL DIMINISH AFTER SUNSET AS WINDS DECREASE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE BY THE MIDDLE TO END OF NEXT WEEK. SEVERE WEATHER AND FLOODING MAY AGAIN BE A THREAT SO STAY TUNED TO THE FORECAST OVER THE NEXT FEW DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
805 PM CDT SAT MAY 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM HAIL 1 E PLEASANT FARMS 31.68N 102.32W
05/05/2015 E1.00 INCH ECTOR TX PUBLIC
REPORTED NEAR FM 1787 AND HWY 385
&&
AMBER.HLUCHANSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1133 PM CDT SAT MAY 9 2015
TXZ070-100445-
REAGAN-
1133 PM CDT SAT MAY 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN REAGAN COUNTY UNTIL 1145 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME EAST CENTRAL REAGAN
COUNTY AT 1134 PM CDT...MOVING NORTHEAST AT 25 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO NICKEL HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM CDT SUNDAY
MORNING FOR SOUTHWESTERN TEXAS.
&&
LAT...LON 3136 10131 3149 10144 3163 10127 3151 10126
3138 10126
TIME...MOT...LOC 0434Z 230DEG 23KT 3149 10129The Midland/Odessa radar (KMAF), 119 km away, was scanning. The volume nearest the first event began at 05:00 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569717, 569718, 569716.